Alert archive / Alabama / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Huntsville, AL

May 10, 2023Lawrence County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 10, 2023, 3:29 PM CDT for Lawrence County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2023, 3:29 PM CDT (20:29 UTC)
Expired
May 10, 2023, 6:18 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 10, 12:45 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 10, 12:45 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1245 PM CDT Wed May 10 2023

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 1245 PM CDT Wed May 10 2023

Convergence bands were starting to produce clouds across the TN
Valley, and even an isolated shower in Franklin County. This is
the first of additional showers and thunderstorms expected this
afternoon and evening. The best chances through 00Z will be in our
southwest counties, before spreading northeast per multiple CAMs
solutions. Locally heavy downpours and lightning are the prime
hazards at this point. There should be a decline in activity after
sunset followed by overnight lows in the 60s.

&&

.SHORT TERM...
(Thursday through Saturday)
Issued at 1245 PM CDT Wed May 10 2023

The upper trough/mesoscale lows now in TX into the northwest Gulf
of Mexico are forecast to shift northeast into the lower MS valley
Thursday afternoon. This will increase low level southerly flow
in advance of the wave. A convergence band will likely redevelop
additional showers and thunderstorms from middle TN through AL
into FL during the midday and afternoon hours. The exact placement
of this will be tricky, so PoPs will be more generalized, but some
areas may experience more or less activity on Thursday. Although
speed shear values will be a bit higher, the threat of severe
weather will remain low. However, a few strong storms due to
increasing CAPE values of 1000-1500 j/kg are certainly possible. A
bit more cloud coverage and the precip potential should keep highs
in the lower 80s as opposed to the upper 80s. There will still be
a diurnal component to the convection Thursday night, but will
maintain low PoPs into the evening.

The wave dampens considerably Friday, but will maintain chance to
likely PoPs given no capping inversion and ample moistures and
instability. With the mid and upper level ridge building on
Saturday over the southeast, coverage of showers and thunderstorms
will decrease with temps reaching the upper 80s to around 90
again. Chance PoPs are still indicated, especially in southern
middle TN and northeast AL given instability and moisture levels.

&&

.LONG TERM...
(Saturday night through Wednesday)
Issued at 1245 PM CDT Wed May 10 2023

Rain chances drop to 20-40% on Sunday with the building ridge
axis and highs around or into the lower 90s. The ridge will start
to break down early next week as troughing builds south through
the upper Midwest and Great Lakes. A cold front will sing south in
response to growing height falls in the region, arriving in the
TN valley on Tuesday. Rain chances are somewhat in question due to
more limited QG forcing being split west and east of our area.
Temperatures will certainly be modified a bit, with highs in the
upper 70s to lower 80s Tuesday and lows in the upper 50s to lower
60s by Wednesday morning.

&&

.AVIATION...
(18Z TAFS)
Issued at 1122 AM CDT Wed May 10 2023

VFR flight weather conditions are expected through the afternoon
into the evening for most areas. However, a band of SHRA and TSRA
are expected to develop after 21Z in northwest into central AL,
shifting northeast through the rest of north AL and southern
middle TN through 02Z. Have included VCSH at both KMSL and KHSV
for this, but may need to amend to include TS once coverage and
timing become more certain. This activity should lift northeast
of the area by 02Z. Lower ceilings of 015-020agl (MVFR) are likely
to develop by 11/14Z with moist southeast flow.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...17
SHORT TERM....17
LONG TERM....17
AVIATION...17

In the hours before

Local storm report, May 10, 2:28 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             3 NNW PHIL CAMPBELL     34.39N 87.73W
05/10/2023  E0.70 INCH       FRANKLIN           AL   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED IN SPRUCE PINE.

&&
Local storm report, May 10, 2:33 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 PM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     7 ESE CHEROKEE          34.70N 87.86W
05/10/2023                   COLBERT            AL   911 CALL CENTER

            A TREE WAS KNOCKED DOWN AT 1905 RED ROCK
            ROAD.

&&
Special weather statement, May 10, 2:33 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Huntsville AL
233 PM CDT Wed May 10 2023

ALZ001>004-102000-
Lawrence AL-Lauderdale AL-Franklin AL-Colbert AL-
233 PM CDT Wed May 10 2023

...Strong thunderstorms will impact portions of southwestern
Lauderdale, Colbert, Franklin and western Lawrence Counties through
300 PM CDT...

At 232 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iuka to near Phil Campbell. Movement was
northwest at 5 mph. Spotters have reported dime sized hail with
these storms.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Phil Campbell, Town Creek, Cherokee and Littleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3489 8810 3491 8814 3492 8814 3490 8777
      3474 8739 3430 8752 3432 8817
TIME...MOT...LOC 1932Z 144DEG 6KT 3476 8811 3440 8770

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JMS
Local storm report, May 10, 2:34 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
234 PM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     7 ESE CHEROKEE          34.70N 87.86W
05/10/2023                   COLBERT            AL   911 CALL CENTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 7
            ESE CHEROKEE. A TREE WAS KNOCKED DOWN AT
            1905 RED ROCK ROAD. TIME ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:33 PM CDTSpecial Weather StatementHUNColbert, Franklin27 min
May 10, 3:31 PM CDTSpecial Weather StatementHUNLauderdale44 min
May 10, 3:32 PM CDTSpecial Weather StatementHUNLawrence43 min
May 10, 3:35 PM CDTSpecial Weather StatementHUNCullman40 min
May 10, 3:58 PM CDTFlash Flood WarningHUNColbert, Lauderdale2 hr
May 10, 4:15 PM CDTSpecial Weather StatementHUNCullman45 min
May 10, 4:21 PM CDTSpecial Weather StatementHUNLawrence39 min
May 10, 4:51 PM CDTSpecial Weather StatementHUNMorgan39 min
May 10, 4:54 PM CDTSpecial Weather StatementHUNLawrence51 min
May 10, 5:06 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan24 min
May 10, 5:28 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan32 min
May 10, 5:33 PM CDTSpecial Weather StatementHUNCullman42 min
May 10, 5:45 PM CDTSpecial Weather StatementHUNLimestone45 min
May 10, 5:54 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison36 min
May 10, 5:58 PM CDTSpecial Weather StatementHUNCullman47 min
May 10, 6:18 PM CDTAreal Flood WarningHUNLawrence3 hr
May 10, 6:20 PM CDTAreal Flood WarningHUNColbert, Lauderdale3 hr
May 10, 6:31 PM CDTSpecial Weather StatementHUNMadison44 min
May 10, 6:33 PM CDTSpecial Weather StatementHUNMorgan42 min
May 10, 6:46 PM CDTSpecial Weather StatementHUNLincoln44 min

Nearby

Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.